Alert archive / Mississippi / Flash Flood Warnings in 2022

Flash Flood Warning 32, NWS Jackson, MS

August 2, 20224 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 2, 2022, 9:19 AM CDT for 4 counties in Mississippi. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2022, 9:19 AM CDT (14:19 UTC)
Expired
Aug 2, 2022, 1:00 PM CDT
In force
4 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Attala County, MS, Holmes County, MS, Madison County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 55 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 9:35 AM CDTFLASH FLOOD7 Nnw Canton, MSMULTIPLE STREETS FLOODED ACROSS THE COUNTY.
Aug 2, 11:30 AM CDTFLASH FLOOD3 Ne Midway, MSA CULVERT ON FORDYKE ROAD WAS FLOODED AND WASHED OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 2.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2022-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2022-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1669 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WGUS54 KJAN 021419
FFWJAN
MSC007-051-089-163-021630-
/O.NEW.KJAN.FF.W.0032.220802T1419Z-220802T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
919 AM CDT Tue Aug 2 2022

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southwestern Attala County in central Mississippi...
  Southeastern Holmes County in central Mississippi...
  Northeastern Madison County in central Mississippi...
  Northeastern Yazoo County in central Mississippi...

* Until 1130 AM CDT.

* At 919 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. The expected rainfall rate is 2 to 4 inches in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Benton, Goodman, Pickens, Vaughan, Way, Ebenezer, Cameron and 
  Myrleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3270 9032 3297 9021 3300 8976 3279 8984
      3283 8986 3282 8991 3280 8996 3276 9001
      3270 9003 3262 9020 3261 9021

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR

$$

AJ
1 follow-up statement
509 
WGUS54 KJAN 021619
FFWJAN
MSC007-051-089-163-021800-
/O.EXT.KJAN.FF.W.0032.000000T0000Z-220802T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1119 AM CDT Tue Aug 2 2022

The National Weather Service in Jackson has extended the

* Flash Flood Warning for...
  Southwestern Attala County in central Mississippi...
  Southeastern Holmes County in central Mississippi...
  Northeastern Madison County in central Mississippi...
  Northeastern Yazoo County in central Mississippi...

* Until 100 PM CDT.

* At 1119 AM CDT, the public reported thunderstorms producing heavy 
  rain across the warned area. Between 8 and 10 inches of rain have 
  fallen. The expected rainfall rate is 2 to 4 inches in 1 hour. 
  Additional rainfall amounts of 1 to 3 inches are possible in the 
  warned area. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Public reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Benton, Goodman, Pickens, Vaughan, Way, Ebenezer, Cameron and 
  Myrleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3270 9032 3297 9021 3300 8976 3279 8984
      3283 8986 3282 8991 3280 8996 3276 9001
      3270 9003 3262 9020 3261 9021

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR

$$

AJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 6:49 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 2, 6:49 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
649 AM CDT Tue Aug 2 2022

.UPDATE...

Updated for 12Z aviation discussion.

&&

.AVIATION...

12Z TAF discussion:

Areas of low stratus and patchy BR are impacting a few of the TAF
sites with IFR to LIFR conditions to start the period. Stratus and
fog should mix out by around 14Z to 15Z, with VFR conditions
expected to prevail after that time. SHRA and TSRA are expected
across the forecast area today, with brief reductions to
visibility and gusty winds possible with any storms. This activity
should decrease by 00Z-03Z Wednesday. /NF/

&&

.DISCUSSION...

Today and Tonight:

Dense fog has not been common early this morning, but with abundant
low-level moisture around the area, we have seen some patches of fog
develop mainly in the Pine Belt of southeast Mississippi. This
should mix out shortly after sunrise. With the upper-level ridge
centered well to our west, and weak flow over our forecast area,
expect another round of showers and thunderstorms to develop
across the region by late morning today. PWAT values are analyzed
at 1.75-2.0 inches around the central Gulf Coast, so slow-moving
storms will produce localized heavy downpours. Locations in the
ArkLaMiss Delta region have the greatest chance to see the warmest
temps today, and heat index values could max out around 105
degrees for those areas before rain moves in. Will continue a
mention of Limited heat stress conditions in the Hazardous Weather
Outlook text and graphics to highlight this possibility. /NF/

Wednesday through next Monday:

Weak troughing will persist across the region through the end of
the work week. Plenty of moisture will also reside across the
forecast area each day. As instability increases through the late
morning and afternoon hours, a good coverage of showers and storms
are expected each day through Friday. Some activity will linger
into the early evening hours, but the majority of convection will
quickly begin eroding after sunset.

Ridging aloft will strengthen a bit from the west across the region
over the weekend and into early next week.  This will result in
slightly lower rain chances during this time.  Convection will again
primarily remain confined to the afternoon hours, with the better
chances being over Southeast Mississippi.  This strengthening ridge
could also bring a resurgence of dangerous heat stress conditions
across portions of the CWA. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       89  72  90  72 /  75  29  70  16
Meridian      89  72  89  72 /  84  29  77  14
Vicksburg     91  73  92  73 /  65  27  52  13
Hattiesburg   89  73  90  72 /  84  32  79  19
Natchez       91  73  90  72 /  71  30  59  16
Greenville    90  73  92  73 /  54  22  35   9
Greenwood     91  73  92  73 /  56  23  49   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

06/19
Hazardous weather outlook, Aug 2, 3:38 AM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
338 AM CDT Tue Aug 2 2022

ARZ074-075-LAZ007>009-016-MSZ018-019-025-034-035-040-041-030845-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Madison LA-
Bolivar-Sunflower-Leflore-Washington-Humphreys-Issaquena-Sharkey-
338 AM CDT Tue Aug 2 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

DANGEROUS HEAT
THREAT...Limited
TIMING...Today

Caution is advised for possible dangerous heat today, as heat
index values peak near 105 degrees. Heat exhaustion will be
possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dangerous heat with maximum heat index values near 105 degrees
will be possible across far southeast Arkansas, far northeast
Louisiana, and northwestern portions of Mississippi through
Thursday.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ015-023>026-MSZ026>033-036>039-042>066-072>074-030845-
Richland-Franklin LA-Catahoula-Tensas-Concordia-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Holmes-Attala-
Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
338 AM CDT Tue Aug 2 2022

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

NF

&&

...HAZARD LEGEND...

*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
 in excess of 110 degrees for multiple days. Heat stroke continues
 to be a major concern.
Significant...Dangerous heat expected with peak heat index values
 in excess of 110 degrees. Heat stroke will be a significant
 concern.
Elevated...Dangerous heat likely with peak heat index values
 ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
 heat index values peak near 105 degrees. Heat exhaustion will
 be possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Local storm report, Aug 2, 8:36 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
836 AM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     FLASH FLOOD      CANTON                  32.61N 90.04W
08/02/2022                   MADISON            MS   EMERGENCY MNGR

            MULTIPLE STREETS FLOODED IN CANTON.

&&

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:18 AM CDTFlash Flood WarningJANMadison4 hr
Aug 2, 1:35 PM CDTSpecial Weather StatementJANLowndes40 min
Aug 2, 2:33 PM CDTFlash Flood WarningJANCovington, Smith3 hr

Nearby

Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.